Q. Why do I keep having an upper abdominal pain after I eat?

Answered by
Dr. Ramesh Kumar S
and medically reviewed by iCliniq medical review team.
Published on May 15, 2017

Hello doctor,

I am suffering from an upper abdominal pain. It feels like winding as if I am being kicked repeatedly. I feel this pain mainly after I eat. It all started last week, but it was very mild for two days. But, then it got much worse the next day. Then next day, the pain became so bad that I could not sleep at night. I also had a fever. So, I went to the doctor, who said I have high stomach acids, and he gave me Lansoprazole. The medicine helped me for two days, but today the pain is bad again. Please help me.

Dr. Ramesh Kumar S

Internal Medicine Medical Gastroenterology
#

Hello,

Welcome to icliniq.com.

  • You are suffering from an ailment called as gastroenteritis. It is also commonly referred to as stomach flu. The gastrointestinal tract, which comprises of the small intestine and stomach gets inflamed. Gastroenteritis is indicated by the symptoms such as diarrhea, acute nausea, and severe spasmodic pain in the abdomen with the formation of excessive gases.
  • The fever is an indicator of an ongoing severe infection. Sometimes, exhaustion and dehydration are also observed. However, it is not necessary that all symptoms are there in every patient. This disease usually lasts not more than two weeks. Infections caused by virus, bacteria, parasites, or fungi may lead to gastroenteritis. Viruses account for this disease the most.
  • This disease is transmitted mainly through food and contaminated water. The most common remedy in case of gastroenteritis is having electrolyte solution and keep yourself hydrated in case vomiting or loose stool starts.
  • Due to the toxins produced in the intestines, the natural good bacteria present in the gut are destroyed, hence food is not digested properly. I would suggest you try taking the following medications. Consult a specialist doctor, discuss with him or her and start taking the medicines after their consent.
  1. Probiotic like VSL#3 daily. It contains good bacteria and would help to improve overall digestion of food. As digestion will improve, the symptoms will improve.
  2. Nexium (Esomeprazole) 20 mg with antacid Pepto-Bismol, twice daily. This will provide you with immediate symptomatic relief.
  3. For relief from spasmodic pain, try Dicyclomine 10 mg twice daily.
  4. To provide symptomatic relief from fever, take Tylenol (Acetaminophen) twice daily.
  5. Take Fybogel (Ispaghula) 2 teaspoons daily with a half cup of water. This is a fiber based product and would help in the formation of bulky stools and proper stools.
  • Apart from medicines, try doing the following:
  1. Take light vegetarian and easily digestible food.
  2. Take lots of yogurt and food rich in lactobacillus.
  3. Avoid alcohol or smoking.
  • I also suggest that as there is a fever, get a stool routine and microscopy test done, as in some cases gastroenteritis is caused by bacteria and protozoa. As in that case, antibacterial and protozoal therapy will be given for five days.

Hope I answered your query well. Feel free to follow-up.

For further queries consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Antibiotic-Associated Diarrhea (AAD)

Article Overview: Antibiotic-associated diarrhea (AAD) is the passing of watery stools after taking antibiotics. It results from infection by antibiotic-resistant pathogens. Read Article


Dr. Geethu Thomas
Medical Gastroenterologist

The consequences of long-term antibiotic administration are diarrhea, antibiotic resistance, impaired immunity, increased cost of treatment, organ failures and deaths and reduction in beneficial phytoestrogens. Antibiotic-associated diarrhea (AAD) is unexplained diarrhea associated with the use of a...  Read Article

Does my kid have loose motions due to packaged milk?

Query: Hi doctor, My son is 13 months old and 8 kg weight. He is having loose motion over a week. I have given him Oflomac-M and Sporlac tablet twice a day. As he did not suffice, stopped giving him Amul milk and started Isomil. Later he was fine for the next 2 days and when I started back Amul milk since...  Read Full >>


Dr. Deepak Patel
Child Health Specialist

Answer: Hi, Welcome to icliniq.com. I have read your question in detail and I know that you are very concerned about your child but do not worry. By what you quote it seems that your child has probably got lactose intolerance, resistant stomach infection or worm infestation. I think you should do stool r...  Read Full

Would viral infection affect the lymphocyte and neutrophil values?

Query: Hi doctor, I had a viral infection last week. Is it normal to have increased lymphocyte levels of 52 % and decreased neutrophil levels of 35 % after having a viral infection? It got healed within a week. I was fine when I did my blood test. My RBC and WBC are considered to be normal. As I have anemi...  Read Full >>


Dr. Parth R Goswami
Family Physician, General Practitioner, Hematologist, Pathologist

Answer: Hi, Welcome to icliniq.com. After having a viral infection, lymphocytosis can persist for seven to ten days. Your low neutrophils are relative, and it is because of increased lymphocytes. Platelet can be high because of inflammation or by iron deficiency anemia as a reactive thrombocytosis. Urinar...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.